Flood, Northwest Plateau
- When
- June 1, 12:00 AM MST to June 4, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Property damage
- $100,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 35.050, -106.650
River flow from heavy snow melt runoff remained strong along the Animas River in San Juan County during early June. While the majority of damage was limited to bank and minor property erosion, irrigation ditches and acequas suffered the most with repair costs projected at near $100,000.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
River flow from heavy snow melt runoff remained strong along the Animas River in San Juan County during early June. While the majority of damage was limited to bank and minor property erosion, irrigation ditches and acequas suffered the most with repair costs projected at near $100,000. Water levels had dropped well below any flood stage when a rafting fatality (13 year old male indirect) occurred on the Animas on June 30th. Another river rafting drowning (64 year old female indirect) was reported June 4th along the Rio Grande River near Pilar in Taos County also well after water flows had peaked for the season.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 31, 6:30 PM MST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 730 PM MDT TUE MAY 31 2005 UPDATE...TOR WATCH CANCELLED AT 730 PM AS STORMS WEAKENING AND MIGRATING EAST OUT OF NM AREA. ISOLATED STRONG STORM STILL POSSIBLE MAINLY NORTH OF TCC. 03 .PREV DISCUSSION...123 PM MDT TUE MAY 31 2005 .DISCUSSION...THUNDERSTORMS HAVE ALREADY STARTED TO DEVELOP OVER THE SANGRE DE CRISTO MTNS LATE MORNING AND EARLY AFTERNOON. UPPER LVL TROF AXIS IS OVER THE FAR EASTERN PLAINS AND WILL CONTINUE TO MOVE EAST THIS AFTERNOON. SMALL RIPPLE JUST BEHIND MAIN AXIS WILL TAKE LONGER TO EXIT THE STATE. UPPER LVL JET ALSO ASSOCIATED WITH THIS SYSTEM. EVEN AFTER THE S/W MOVES EAST THE PLAINS REMAIN UNDER NORTHWESTERLY FLOW ALOFT. NOT AS MUCH UPPER LVL SUPPORT AS YESTERDAY...ALTHOUGH ENOUGH. LOW LVL INGREDIENTS ARE IN PLACE FOR STRONG TO SEVERE TS OVER THE EASTERN PLAINS THE AFTERNOON AND EVENING. UPPER LVL WILL TURN MORE ZONAL AS A WEAK UPPER RIDGE MOVES EAST OVER OLD MEX. AFTER WED THE FLOW BECOMES MORE SOUTHWESTERLY. WINDS WILL INCREASE TO THE BREEZY TO WINDY CAT WED THRU SAT. MOISTURE ALSO DECREASES OVER THE WEST DURING THIS PERIOD. ANOTHER TROF MOVES OVER NM LATE THU AND EARLY FRI WITH THE MAIN LOBE STAYING OVER THE CENTRAL ROCKIES AND A SMALLER LOPE MOVING OVER NORTHERN OLD MEX. ANOTHER TROF DIGS ON THE BACK SIDE OF THE FIRST LATE FRI AND SAT WHICH KEEPS NM UNDER THE SOUTHWESTERLY FLOW. LATE IN THE WEEKEND AND EARLY NEXT WEEK AN AREA OF HIGH PRESSURE AGAIN BUILDS OVER OLD MEX AS A STRONG CUT OFF LOW ENTERS THE PAC NORTHWEST WHICH WILL KEEP NM UNDER THE SOUTHWESTERLY FLOW. SMALL IMPULSES WILL MOVE THRU THE FLOW SO WILL KEEP LOW POPS OVER THE NORTHERN TIER. LOW LVL MOISTURE WILL SKIRT THE EASTERN PLAINS THEREFORE WILL KEEP LOW POPS OVER THE EASTERN PLAINS AS IS. WILL LOOK MORE CLOSELY...AFTER A FEW MORE MODEL RUNS...TO TWEAK POPS IN THE EAST. THERE MAY BE A PERIOD OR TWO THAT WILL BE DRY. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 46 86 52 84 / 0 0 0 0 GALLUP.......................... 41 84 44 80 / 0 0 0 0 GRANTS.......................... 42 84 46 81 / 0 0 0 0 GLENWOOD........................ 47 89 56 86 / 0 0 0 0 CHAMA........................... 34 74 39 73 / 10 0 0 10 LOS ALAMOS...................... 44 80 46 78 / 10 0 0 0 RED RIVER....................... 36 68 39 67 / 20 10 10 10 TAOS............................ 38 79 42 78 / 10 0 0 0 SANTA FE........................ 45 80 47 80 / 0 0 0 0 SANTA FE AIRPORT................ 47 82 49 82 / 0 0 0 0 ESPANOLA........................ 45 85 48 85 / 0 0 0 0 ALBUQUERQUE HEIGHTS............. 57 86 59 85 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 53 87 58 87 / 0 0 0 0 ALBUQUERQUE FOOTHILLS........... 54 84 57 83 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 56 86 60 87 / 0 0 0 0 SOCORRO......................... 54 90 58 89 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 52 78 53 78 / 0 0 0 0 MORIARTY/ESTANCIA............... 49 82 51 82 / 0 0 0 0 CARRIZOZO....................... 54 88 53 85 / 0 0 0 0 RUIDOSO......................... 54 79 55 77 / 0 0 0 10 RATON........................... 45 80 45 82 / 20 20 20 10 LAS VEGAS....................... 43 79 48 80 / 20 10 10 10 ROY............................. 50 80 52 83 / 30 20 20 10 CLAYTON......................... 52 80 55 83 / 20 20 20 20 SANTA ROSA...................... 53 86 56 90 / 20 10 10 10 TUCUMCARI....................... 56 88 60 90 / 30 20 20 20 FORT SUMNER..................... 57 89 59 91 / 20 10 10 10 CLOVIS.......................... 57 86 59 88 / 30 20 20 20 PORTALES........................ 58 88 58 90 / 30 20 20 20 ROSWELL......................... 61 91 60 93 / 10 10 10 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT TUE MAY 31 2005 NMZ001>021-026-011200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 600 AM MDT TUE MAY 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS. LARGE HAIL WILL BE THE MAIN THREAT...BUT DAMAGING WINDS AND ISOLATED TORNADOES ARE ALSO POSSIBLE AS STORMS SHIFT SOUTHEAST ACROSS THE PLAINS THIS EVENING. IN ADDITION...HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND STREAMS OVER NORTHERN NEW MEXICO. THE MAIN AREA OF CONCERN INCLUDES THE CABRESTO CREEK AND RED RIVER...WHERE A FLOOD WARNING CONTINUES. SIGNIFICANT PRECIPITATION COULD ALLOW WATERWAYS TO RISE ONCE AGAIN. .DAYS TWO THROUGH SEVEN... HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND STREAMS OVER NORTHERN NEW MEXICO. SIGNIFICANT PRECIPITATION COULD ALLOW WATERWAYS TO RISE ONCE AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING MAINLY BETWEEN 3 AND 9 PM ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS. REPORT SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE. 19
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 728 PM MDT TUE MAY 31 2005 NMZ004>007-011>013-018-020-021-010145- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-QUAY COUNTY-ROOSEVELT COUNTY-SANGRE DE CRISTO MOUNTAINS- 728 PM MDT TUE MAY 31 2005 ...TORNADO WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE HAS CANCELLED TORNADO WATCH 362 FOR THE FOLLOWING AREAS IN NORTH AND CENTRAL NEW MEXICO THIS ALLOWS TO EXPIRE 9 COUNTIES COLFAX CURRY DE BACA GUADALUPE HARDING MORA QUAY ROOSEVELT SAN MIGUEL STORMS HAVE WEAKENED OVER THE REGION...THEREFORE THE TORNADO WATCH HAS BEEN CANCELLED. DPORTER
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
739 PM MDT TUE MAY 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 8 S ABBOTT 36.19N 104.26W
05/31/2005 0.75 INCH HARDING NM STORM CHASER
0230 PM HAIL ROY 35.95N 104.20W
05/31/2005 1.75 INCH HARDING NM PUBLIC
0238 PM HAIL ROY 35.95N 104.20W
05/31/2005 1.75 INCH HARDING NM LAW ENFORCEMENT
0246 PM HAIL 7 NE ROY 36.02N 104.11W
05/31/2005 1.75 INCH HARDING NM LAW ENFORCEMENT
0249 PM HAIL ROY 35.95N 104.20W
05/31/2005 2.75 INCH HARDING NM LAW ENFORCEMENT
0321 PM HAIL MOSQUERO 35.77N 103.95W
05/31/2005 0.75 INCH SAN MIGUEL NM LAW ENFORCEMENT
0346 PM HAIL 1 N CONCHAS 35.40N 104.18W
05/31/2005 0.88 INCH SAN MIGUEL NM TRAINED SPOTTER
0410 PM HAIL MAXWELL 36.54N 104.54W
05/31/2005 1.75 INCH COLFAX NM PUBLIC
0430 PM HAIL MONTOYA 35.10N 104.06W
05/31/2005 1.75 INCH QUAY NM PUBLIC
0434 PM HAIL 3 S RAGLAND 34.78N 103.74W
05/31/2005 0.88 INCH QUAY NM CO-OP OBSERVER
0534 PM HAIL 3 S RAGLAND 34.78N 103.74W
05/31/2005 0.88 INCH QUAY NM CO-OP OBSERVER
0543 PM HAIL MCALISTER 34.69N 103.78W
05/31/2005 1.00 INCH QUAY NM AMATEUR RADIO
0643 PM HAIL 5 NW CLOVIS 34.46N 103.27W
05/31/2005 0.88 INCH CURRY NM TRAINED SPOTTER
0645 PM HAIL CLOVIS 34.41N 103.20W
05/31/2005 0.75 INCH CURRY NM EMERGENCY MNGR
&&
EVENT SUMMARY FOR 05/31/05
KHThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454416.